Of 100 commonly used herbal and dietary supplements, 69 interfere with the effectiveness of warfarin, a commonly prescribed blood-thinning drug, according to a new study.

And a survey indicated that more than half of people who take warfarin (also known as Coumadin, Jantoven or Marfarin) in combination with supplements are unaware of any risk, researchers said.

Warfarin and supplements can "compete" in the liver and change the way the blood thinner works, said study researcher Dr. T. Jared Bunch, a heart rhythm specialist at the Intermountain Medical Center Heart Institute in Utah. The drug's effects may be either intensified, thereby increasing the risk of bleeding, or reduced, increasing the risk of stroke, he said.

Bunch and his colleagues interviewed 100 atrial fibrillation patients and found 35 were taking warfarin and supplements. Of those 35 patients, 19 said they were unaware of potential interactions.

The most commonly used supplements among the patients in the study were vitamins, glucosamine/chondroitin, fish oil and coenzyme Q10.

"This data is important because it demonstrates how important it is for physicians to understand our patients' knowledge about and use of these products," Bunch said in a statement. "We need to do a better job of teaching our patients about the dangers of mixing warfarin with these products."

Warfarin prevents blood clots from forming, and is prescribed for people with certain types of irregular heartbeat, people with prosthetic heart valves, and people who have suffered a heart attack. It's also commonly used to treat or prevent venous thrombosis and pulmonary embolism.

Those warfarin users who also take herbal and dietary supplements often experienced ill effects, possibly due to drug interaction, Bunch said. For example, they reported higher rates of unexplained bleeding and greater need for blood transfusions.

Patients who reported taking supplements also were more likely to skip their warfarin dose or, when it was missed, take extra doses, the study said.

"Physicians must be active in asking about supplement use and not place responsibility on patients," Bunch said. "We need to tell our patients that it's acceptable to use herbal and drug supplements, but important for them to tell us so that we can educate them about the benefits, dangers and potential interactions with their other medications."

The study was presented today (Nov. 15) in Chicago at the American Health Association's annual scientific meeting.

This article was provided by MyHealthNewsDaily, a sister site to LiveScience.